Drug Company Announces It Will Recall Zecuity Skin Patches From Pharmacies As Well As Temporarily Suspend Sales, Marketing, And Distribution Of Product
UPDATE: Zecuity Migraine Patch Product No Longer Available
FDA 10/19/17 notification: "Product manufacture has been discontinued and it is no longer available."
On June 10, 2016 Teva Pharmaceuticals sent a so-called "Dear Doctor" letter to health care providers about Zecuity, its migraine drug patch. From this PDF document we get the following:
Dear Health Care Provider:
The purpose of this letter is to inform you that we are suspending the sale, marketing and distribution of ZECUITY® (sumatriptan iontophoretic transdermal system), indicated for the acute treatment of migraine with or without aura in adults. Teva has received postmarketing reports of application site reactions described as “burn” and/or “scar” in patients treated with ZECUITY. Descriptions of these reactions have included severe redness, cracked skin, blistering or welts, and burns or scars where the patch was worn. Patients described severe pain, itching, or burning. Although many cases resolved within hours to weeks, there are reports of cases with unresolved skin reactions, typically skin discoloration, after several months.
On a different front, at Teva's Zecuity.com web page, we get this information:
Teva Pharmaceuticals has voluntarily suspended sales, marketing and distribution of ZECUITY (sumatriptan iontophoretic transdermal system). Teva has received post-marketing reports of application site reactions described as burns and scars in patients treated with ZECUITY, and is working in full cooperation with the U. S. Food and Drug Administration (FDA) to better understand these adverse events.
Strictly Confidential, No Obligation
These recent developments closely follow a June 2, 2016 FDA safety alert regarding Zecuity and the apparent increased risk of these unusual side effects. From this notification, "FDA Drug Safety Communication: FDA evaluating the risk of burns and scars with Zecuity (sumatriptan) migraine patch", we get these details:
The U.S. Food and Drug Administration (FDA) is investigating the risk of serious burns and potential permanent scarring with the use of Zecuity (sumatriptan iontophoretic transdermal system) patch for migraine headaches. We are investigating the cause and extent of these serious side effects and will update the public with new information when our review is complete.
Patients who experience moderate to severe pain at the Zecuity patch site should immediately remove it to avoid possible burns or scarring, regardless of how long the patch has been worn, and contact your health care professional. Do not bathe, shower, or swim while wearing the patch....
Since marketing of the Zecuity patch began in September 2015, a large number of patients have reported they experienced burns or scars on the skin where the patch was worn. The reports included descriptions of severe redness, pain, skin discoloration, blistering, and cracked skin. As a result, we are investigating these serious adverse events to determine whether future regulatory action is needed.
Of course, we will continue to monitor this newly emerging drug safety issue regarding the migraine patch Zecuity, as well as the Zecuity recall issued by Teva in mid-June 2016.